Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 12, NWS Birmingham, AL

January 21, 2017Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 21, 2017, 11:56 PM CST for Tuscaloosa County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2017, 11:56 PM CST (05:56 UTC)
Expired
Jan 22, 2017, 12:48 AM CST
In force
52 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 57 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

691 
WUUS54 KBMX 220556
SVRBMX
ALC125-220700-
/O.NEW.KBMX.SV.W.0012.170122T0556Z-170122T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1156 PM CST SAT JAN 21 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Tuscaloosa County in west central Alabama...

* Until 100 AM CST

* At 1156 PM CST, a severe thunderstorm was located near Coker, or 9
  miles southwest of Northport, moving east at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coker,
  Tuscaloosa Amphitheater, University Mall, Deerlick Creek
  Campgrounds, Bankhead Lock And Dam, Abernant, Tuscaloosa Regional
  Airport, Binion Creek Landing, Bryant Denny Stadium, Samantha,
  McFarland Mall, Lake Lurleen State Park, Bull City, Tierce Pattton
  Bridge and Windham Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3335 8782 3360 8743 3360 8741 3349 8731
      3349 8733 3347 8734 3346 8734 3342 8726
      3340 8725 3339 8723 3337 8723 3336 8720
      3334 8720 3334 8718 3332 8718 3332 8716
      3331 8716 3331 8714 3329 8712 3303 8782
TIME...MOT...LOC 0556Z 247DEG 50KT 3319 8773 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
4 follow-up statements
170 
WWUS54 KBMX 220605
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1205 AM CST SUN JAN 22 2017

ALC125-220700-
/O.CON.KBMX.SV.W.0012.000000T0000Z-170122T0700Z/
Tuscaloosa AL-
1205 AM CST SUN JAN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CST
FOR CENTRAL TUSCALOOSA COUNTY...

At 1205 AM CST, a severe thunderstorm was located over Northport,
moving northeast at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coker, Tuscaloosa
Amphitheater, University Mall, Deerlick Creek Campgrounds, Bankhead
Lock And Dam, Abernant, Tuscaloosa Regional Airport, Binion Creek
Landing, Bryant Denny Stadium, Samantha, McFarland Mall, Lake Lurleen
State Park, Bull City, Tierce Pattton Bridge and Windham Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3341 8772 3360 8743 3360 8741 3349 8731
      3349 8733 3347 8734 3346 8734 3342 8726
      3340 8725 3339 8723 3337 8723 3336 8720
      3334 8720 3334 8718 3332 8718 3332 8716
      3331 8716 3331 8714 3329 8712 3309 8770
TIME...MOT...LOC 0605Z 247DEG 50KT 3324 8759 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
825 
WWUS54 KBMX 220614
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1214 AM CST SUN JAN 22 2017

ALC125-220700-
/O.CON.KBMX.SV.W.0012.000000T0000Z-170122T0700Z/
Tuscaloosa AL-
1214 AM CST SUN JAN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CST
FOR CENTRAL TUSCALOOSA COUNTY...

At 1214 AM CST, a severe thunderstorm was located over Deerlick Creek
Campgrounds, or near Holt, moving northeast at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tuscaloosa, Northport, Holt, Lake View, Brookwood, University Mall,
Deerlick Creek Campgrounds, Bankhead Lock And Dam, Abernant, Binion
Creek Landing, Bryant Denny Stadium, Samantha, McFarland Mall, Bull
City, Windham Springs, Whitson, East Brookwood, Peterson, Taylorville
and Wiley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3360 8743 3360 8741 3349 8731 3349 8733
      3346 8734 3342 8726 3340 8725 3339 8723
      3337 8723 3336 8720 3334 8720 3334 8718
      3332 8718 3332 8716 3331 8716 3331 8714
      3329 8712 3314 8755 3331 8757 3344 8766
TIME...MOT...LOC 0614Z 247DEG 50KT 3329 8745 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
434 
WWUS54 KBMX 220636
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1236 AM CST SUN JAN 22 2017

ALC125-220700-
/O.CON.KBMX.SV.W.0012.000000T0000Z-170122T0700Z/
Tuscaloosa AL-
1236 AM CST SUN JAN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CST
FOR EAST CENTRAL TUSCALOOSA COUNTY...

At 1236 AM CST, a severe thunderstorm was located over North Johns,
or near Hueytown, moving northeast at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lake View, Brookwood, Abernant, Bull City and East Brookwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3345 8734 3342 8726 3340 8725 3339 8723
      3337 8723 3336 8720 3334 8720 3334 8718
      3332 8718 3332 8716 3331 8716 3331 8714
      3329 8712 3320 8739 3339 8738
TIME...MOT...LOC 0636Z 247DEG 50KT 3341 8711 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
836 
WWUS54 KBMX 220648
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1248 AM CST SUN JAN 22 2017

ALC125-220657-
/O.CAN.KBMX.SV.W.0012.000000T0000Z-170122T0700Z/
Tuscaloosa AL-
1248 AM CST SUN JAN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TUSCALOOSA COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3345 8734 3342 8726 3340 8725 3339 8723
      3337 8723 3336 8720 3334 8720 3334 8718
      3332 8718 3332 8716 3331 8716 3331 8714
      3329 8712 3320 8739 3339 8738
TIME...MOT...LOC 0645Z 247DEG 50KT 3347 8694 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 10:40 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jan 21, 10:40 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1040 PM CST Sat Jan 21 2017

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

As of 0435Z, a 40-50 knot low-level jet was overspreading the
Florida panhandle and into far southern Alabama, while 15-20 knots
of flow was in place across our area/central Alabama. Breezier
surface winds of 15-20 MPH/gusts to 30 MPH were being observed in
association with the low-level jet wind field, overall much
lighter toward the north. Increased low-level flow arcs back into
central Mississippi in association with the western perimeter of
the overall 850mb surge. This feature will be key in the
manifestation of the tornado threat tonight.

With strong 500-300mb flow and swaths of recovering dew points,
resulting bulk shear and CAPE/steep lapse rates will support
severe thunderstorms as they spread into central Alabama in the
coming hours. Large hail and damaging winds are on the table, with
a developing tornado risk as well once the low-level jet advances
into the area. The highest tornado concern is across the
southeastern counties where jet shear will be the highest, with
supporting higher-value dew points advecting farther north with
time.

-----

Also, we have updated our forecast to include a third round of
severe thunderstorms, focused on southeastern portions of the area
Sunday morning through the afternoon as a meso-low moves through.
The same parent weather maker is forecast to send another corridor
of enhanced low-level winds across the area, while strong southwest
upper-level flow continues. This in tandem with modeled moderate SB-
and ML-CAPE, and steep lapse rates, will promote an additional
threat of tornadoes, large hail, and damaging straight-line winds.
Refer to our webpage for the threat graphic associated with this
period.

89^GSatterwhite

&&

.AVIATION...
00Z TAF Discussion.

A warm front is expected to push northward some from the coast
tonight ahead of another round of showers and thunderstorms.
Strong to severe TSRA are possible especially toward I-85 corridor
(MGM/TOI) 10p-6a time frame. Other terminals are definitely not
in the clear but best chance for severe activity is SE part of C
AL. Lower cigs are expected to develop this evening ahead of the
convection. Winds will be light this evening ahead of the activity
and should shift to the SW late tonight into Sun as convection
moves through.

08

&&

.FIRE WEATHER...

Strong to severe storms can be expected tonight, along with
periods of heavy rainfall. Rainfall amounts through Sunday will
average 1 to 2 inches. Drier conditions return through the
beginning of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     55  63  45  53  35 /  80  90  70  20   0
Anniston    57  65  46  53  37 /  80  90  70  20   0
Birmingham  57  64  46  54  36 /  80  80  60  20   0
Tuscaloosa  56  65  46  56  37 /  80  80  50  20   0
Calera      57  64  46  55  38 /  80  80  60  20   0
Auburn      60  67  48  56  40 /  80  80  50  20   0
Montgomery  59  68  47  58  39 /  90  80  40  20   0
Troy        58  69  47  59  39 /  90  80  40  20   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jan 21, 10:40 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1040 PM CST SAT JAN 21 2017

ALZ011>015-017>050-230745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1040 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

SEVERE STORMS ARE POSSIBLE TONIGHT ACROSS ALL OF CENTRAL ALABAMA,
THROUGH 6AM. ALL MODES OF SEVERE WEATHER ARE POSSIBLE INCLUDING
DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND TORNADOES. THE
HIGHEST THREAT FOR SEVERE STORM IMPACTS IS SOUTH OF A LINE FROM
MYRTLEWOOD TO SELMA TO LANETT. IN ADDITION, HEAVY RAINFALL COULD
RESULT IN LOCALIZED FLOODING OF URBAN AREAS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE STORMS WILL BE POSSIBLE ONCE AGAIN ON SUNDAY FROM 9 AM TO
AROUND 4 PM. ALL MODES OF SEVERE WEATHER ARE POSSIBLE INCLUDING
DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND TORNADOES. THE
THREAT AREA IS GENERALLY ALONG AND SOUTH OF A LIVINGSTON TO
ALABASTER TO MOUNT CHEAHA LINE. THE HIGHEST THREAT FOR SEVERE
STORM IMPACTS WILL BE GENERALLY SOUTH OF THE INTERSTATE 85
CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED TONIGHT AND SUNDAY.

08

In the hours before

Local storm report, Jan 21, 6:26 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     TSTM WND DMG     4 N SOCIETY HILL        32.48N 85.45W
01/21/2017                   MACON              AL   PUBLIC

            NUMEROUS TREES DOWN ON CR 43, JUST ON THE
            MACON SIDE OF THE LEE/MACON COUNTY LINE.
            POSSIBLE TORNADO.

&&

JW
Local storm report, Jan 21, 11:00 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             JEMISON                 32.96N 86.75W
01/21/2017  E1.00 INCH       CHILTON            AL   PUBLIC

            HAIL TO THE SIZE OF QUARTERS WAS REPORTED IN
            JEMISON. TIME ESTIMATED FROM RADAR.

&&

GSATTERWHITE

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 10:21 PM CSTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby19 min
Jan 21, 10:55 PM CSTSevere Thunderstorm WarningBMXLowndes21 min
Jan 21, 11:05 PM CSTSevere Thunderstorm WarningBMXGreene, Pickens40 min
Jan 21, 11:29 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter31 min
Jan 21, 11:42 PM CSTAreal Flood AdvisoryBMXPickens3 hr
Jan 22, 12:27 AM CSTSevere Thunderstorm WarningBMXBibb, Hale, Perry22 min
Jan 22, 12:41 AM CSTAreal Flood AdvisoryBMXFayette, Pickens, Tuscaloosa, Walker3 hr
Jan 22, 1:04 AM CSTSevere Thunderstorm WarningBMXJefferson, Shelby41 min
Jan 22, 1:17 AM CSTSevere Thunderstorm WarningBMXSt. Clair39 min
Jan 22, 1:18 AM CSTSevere Thunderstorm WarningBMXBlount, Jefferson38 min
Jan 22, 1:31 AM CSTSevere Thunderstorm WarningBMXEtowah40 min
Jan 22, 9:06 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more33 hr
Jan 22, 11:57 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Lowndes63 min
Jan 22, 12:04 PM CSTTornado WarningBMXAutauga20 min
Jan 22, 12:32 PM CSTSevere Thunderstorm WarningBMXCoosa, Elmore, Montgomery58 min
Jan 22, 12:56 PM CSTSevere Thunderstorm WarningBMXBullock, Macon, Pike64 min
Jan 22, 1:02 PM CSTAreal Flood AdvisoryBMXChilton, Coosa, Shelby3 hr
Jan 22, 1:08 PM CSTTornado WarningBMXBullock19 min
Jan 22, 1:24 PM CSTAreal Flood AdvisoryBMXBibb, Chilton, Jefferson, St. Clair, Shelby3 hr
Jan 22, 1:24 PM CSTTornado WarningBMXMacon19 min
Jan 22, 1:41 PM CSTSevere Thunderstorm WarningBMXChambers, Lee, Randolph, Tallapoosa64 min
Jan 22, 1:48 PM CSTTornado WarningBMXLee27 min
Jan 22, 5:38 PM CSTSpecial Weather StatementBMXGreene, Hale, Marengo, Perry37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.